New Jersey, 2019

Flash Flooding in New Jersey, August 7, 2019

August 7, 2019 · NWS OKX · 11 events in 4 counties and zones

Showers and thunderstorms developed across northeast New Jersey ahead of a cold front during the afternoon of August 7th. These storms developed in an environment with precipitable water values close to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms developed across northeast New Jersey ahead of a cold front during the afternoon of August 7th. These storms developed in an environment with precipitable water values close to 2 inches. Multiple rounds of showers and storms exacerbated the flash flood threat, with many locations receiving 1-3 inches of rain, much of which fell in only a few hours. CoCoRaHS observers reported 2.76 inches of rain near Little Falls and 3.21 inches of rain near Livingston Township, and a trained spotter reported 3.05 inches in Cedar Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 7, 1:39 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 7, 1:39 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service New York NY
239 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A prefrontal trough slowly moves across the forecast area
through tonight, and into early Thursday. A series of cold
fronts will then move across the region Thursday into Thursday
night. High pressure returns for Friday and the upcoming
weekend then offshore Monday. A frontal system may move across
Monday night into early Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A severe thunderstorm watch is in effect for the entire region
until 01Z. Damaging wind gusts is the primary threat, and hail
is also possible, some of which may be large.

Thunderstorms have developed, which have quickly become strong
and severe, as a shortwave moves through the region. Mixed layer
CAPE has increased to 1300 to 2000 J/kg ans surface based
instability remains highs.

The severe threat continues until around 01Z, however,
thunderstorms will remain likely as the shortwave moves through
the eastern portion of the area.

There is a high risk for rip current development at ocean
beaches through this evening.

&&

.SHORT TERM /THURSDAY/...
Upper trough passes through Thu which may trigger a few
showers/tstms especially late in the day. Moisture appears to be
somewhat limited until then. Low chc pops appear to suffice at
this time. Temps on Thu are again expected to be near normal,
perhaps a few degrees warmer than today across eastern areas.

There is a moderate risk for rip current development at ocean
beaches on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
High pressure builds in on Friday, although the flow aloft will
still be cyclonic. There's enough moisture for some diurnal cu,
however probably not enough for any shower activity. Surface
dewpoints will drop with deep mixing on a westerly flow, so it
will feel less humid. Continued following the warmer guidance
regarding high temperatures given the downsloping flow. Highs a
few degrees above normal.

The flow aloft remains cyclonic on Saturday as an upper low
remains over Quebec. Models are showing even less moisture
through the column versus Friday, so expecting another dry day.
Highs fore this time are closer to normal. The upper flow
becomes flatter on Sunday with surface high pressure still over
the region, so the entire weekend is shaping up to be rain-free.

For Monday, a cold front with limited moisture approaches, and
the timing of its passage still uncertain due to model
disagreement. Will go with the thinking that it passes through
sometime Monday or Monday night with just low chances of
showers/storms. Highs Monday a few degrees above normal.

High pressure builds back in for Tuesday with the probability
of dry weather, although there is some uncertainty regarding how
quickly the cold front to the south makes its way back here as
a warm front as a wave of low pressure forms along the frontal
boundary. Will go with low chances of showers during Tuesday
night heading into Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A cold front approaches from the west today and slowly move
across the terminals tonight and Thursday.

Mainly VFR with some patchy areas of MVFR.

Showers and thunderstorms are increasing and will become likely
through 02Z. There remains some uncertainty on exact timing and
location of showers and thunderstorms.

Winds for NYC terminals S 10-15 kt this afternoon into early
evening with some gusts 20-25 kt. Winds outside of NYC
terminals will be around 10 kt this High pressure builds in on Friday, although the flow aloft will
still be cyclonic. There's enough moisture for some diurnal cu,
however probably not enough for any shower activity. Surface
dewpoints will drop with deep mixing on a westerly flow, so it will
feel less humid. Continued following the warmer guidance regarding
high temperatures given the downsloping flow. Highs a few degrees
above normal.

The flow aloft remains cyclonic on Saturday as an upper low remains
over Quebec. Models are showing even less moisture through the
column versus Friday, so expecting another dry day. Highs fore this
time are closer to normal. The upper flow becomes flatter on Sunday
with surface high pressure still over the region, so the entire
weekend is shaping up to be rain-free.

For Monday, a cold front with limited moisture approaches, and the
timing of its passage still uncertain due to model disagreement.
Will go with the thinking that it passes through sometime Monday or
Monday night with just low chances of showers/storms. Highs Monday a
few degrees above normal.

High pressure builds back in for Tuesday with the probability of dry
weather, although there is some uncertainty regarding how quickly
the cold front to the south makes its way back here as a warm front
as a wave of low pressure forms along the frontal boundary. Will go
with low chances of showers during Tuesday night heading into
Wednesday.afternoon into early this evening and gust to near 20
kt. Winds lower tonight back to 5-10 kt out of S-SW direction.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

KLGA TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

KEWR TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

KTEB TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

KHPN TAF Comments: Amendments likely to refine timing of any
showers and thunderstorms.

KISP TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday-Thursday night...Mainly VFR, but MVFR/IFR possible in
showers and thunderstorms.
.Friday-Sunday...VFR.
.Monday...Mainly VFR, chance MVFR in showers/thunderstorms.

&&

.MARINE...
A severe thunderstorm watch remains in effect for all the
forecast waters through 01Z. Strong gusty winds in excess of 35
kt is the primary threat, and small hail is also possible.

SCA remains in place on the ocean waters for brief gusts to 25
kt this aftn, but more so for 5-6 ft seas. Have delayed the
onset of the advsy to 16z since guidance is indicating SCA conds
aren't close until then. Seas are expected to subside by 12z
Thu. Otherwise, sct showers and tstms will impact the waters
mainly this aftn and evening.

Seas may approach 5 ft on the ocean during Thursday night into
Friday morning, but will more likely remain just below it. This
will depend more on how much swell can be generated. An offshore
flow of around 10 kt then prevails Friday through Sunday with
seas remaining below 5 ft. Winds become more SW on Monday with
high pressure offshore, but sub-SCA conditions prevail.

&&

.HYDROLOGY...
Showers and thunderstorms into tonight will be capable of
producing torrential rainfall at times. There is an isolated
flash flood threat across the entire forecast area, especially
those spots that are most flood prone such as nern NJ and urban
areas. However, since storms will be moving a bit faster than
yesterday and confidence is not high enough that there will be
training tstms, a flash flood watch has not been issued.

Basin average rainfall amounts of generally 1/2 to 1 inch are
expected with locally higher amounts.

No hydrologic impacts are anticipated Thursday through early next
week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
     355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
EQUIPMENT...
Hazardous weather outlook, Aug 7, 1:27 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
227 PM EDT Wed Aug 7 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-081000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
227 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ075-080-081-178-179-081000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
227 PM EDT Wed Aug 7 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-081000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
227 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 7, 12:51 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New York NY
151 PM EDT Wed Aug 7 2019

NJZ004-006-103>108-NYZ074-071830-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Richmond (Staten
Is.)-
151 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
EASTERN UNION...SOUTHEASTERN BERGEN...ESSEX AND RICHMOND COUNTIES...

At 151 PM EDT, a strong thunderstorm was located over Newark, moving
north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne, Wayne,
Hoboken, Bloomfield, Hackensack, Linden, Orange, Paramus, Lyndhurst
and Rutherford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4063 7433 4095 7426 4095 7406 4088 7394
      4058 7411
TIME...MOT...LOC 1751Z 194DEG 18KT 4070 7417

DS
Local storm report, Aug 7, 1:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
253 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND 1 S TOTTENVILLE         40.51N  74.23W
08/07/2019  M42 MPH          RICHMOND           NY   WXFLOW

            PERTH AMBOY WXFLOW

&&

MMD

The radar

The Philadelphia radar (KDIX), 90 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
August 7, 2:00 PM EST to 4:45 PM EST
Where
Essex County, 0.48 mi WNW of Brills Jct to 0.16 mi WNW of Brills Jct
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.732, -74.159

Flooding reported on Raymond Boulevard in Newark with cars stranded.

Flash Flood, Bergen

When
August 7, 2:05 PM EST to 4:45 PM EST
Where
Bergen County, 0.86 mi WSW of Fairview to 0.72 mi WSW of Fairview
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.816, -74.016

A car was stranded in high water on 91st Street west of Tonnelle Avenue in Fairview.

Flash Flood, Essex

When
August 7, 2:10 PM EST to 2:35 PM EST
Where
Essex County, 1.34 mi NW of Montclair to 1.27 mi NW of Montclair
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.845, -74.237

The Peckman River at Verona rose above its flood stage of 3.5 feet at 3:10pm EDT, crested at a height of 4.12 feet at 3:15pm EDT, and fell back below flood stage by 3:35pm EDT.

Flash Flood, Essex

When
August 7, 2:20 PM EST to 4:45 PM EST
Where
Essex County, 0.8 mi SSW of Caldwell to 0.73 mi SSW of Caldwell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.839, -74.275

Roseland Avenue closed in both directions due to flooding in Caldwell.

Flash Flood, Passaic

When
August 7, 2:25 PM EST to 2:35 PM EST
Where
Passaic County, 0.65 mi SE of Little Falls to 0.7 mi SE of Little Falls
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.872, -74.223

The Peckman River at Little Falls rose above its minor flood stage of 7.0 feet at 3:25pm EDT, crested at a height of 7.21 feet at 3:30pm EDT, and fell back below flood stage by 3:35pm EDT.

Flash Flood, Essex

When
August 7, 2:30 PM EST to 4:45 PM EST
Where
Essex County, 0.8 mi SSW of Caldwell to 0.77 mi SSW of Caldwell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.839, -74.276

Bloomfield Avenue was closed due to flooding between Forest Avenue and Personette Avenue in Caldwell.

Flash Flood, Hudson

When
August 7, 2:32 PM EST to 4:45 PM EST
Where
Hudson County, 0.73 mi NNE of Hoboken to 0.71 mi NNE of Hoboken
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.740, -74.064

All lanes of Tonnelle Avenue (NJ Routes 1&9) were closed in Jersey City due to flooding.

Flash Flood, Essex

When
August 7, 2:39 PM EST to 4:45 PM EST
Where
Essex County, 0.8 mi NNE of Livingston to 0.98 mi NNE of Livingston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.790, -74.312

Royal Avenue in Livingston was closed with a car stuck in flood waters.

Flash Flood, Hudson

When
August 7, 3:29 PM EST to 4:45 PM EST
Where
Hudson County, 0.49 mi ESE of West End to 1.24 mi ESE of West End
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.747, -74.062

Manhattan Avenue in Jersey City was closed due to flooding.

Flash Flood, Essex

When
August 7, 4:37 PM EST to 4:45 PM EST
Where
Essex County, 0.61 mi NNW of Livingston to 0.6 mi NNW of Livingston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.788, -74.324

The intersection of Belmont Drive and South Ashby Avenue was closed due to flooding in Livingston.

Flash Flood, Hudson

When
August 7, 5:01 PM EST to 5:31 PM EST
Where
Hudson County, 1.25 mi SSW of Bayonne to 1.14 mi SSW of Bayonne
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.653, -74.129

Avenue C was closed between 7th Street and 8th Street in Bayonne due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855238, 855240, 855254, 855246, 855243, 855248, 855249, 855250, 855251, 855252, 855253.